which means one thing, right? Well, maybe.
So, a couple things to note in the one liner vignette. First, the patient is young, much younger than the average patient to show up in this blog. Next he’s unresponsive. Unresponsive, but with a preserved blood pressure. Certainly a person would be inclined to attribute unresponsiveness to a gnarly V-tach looking EKG, but if the rhythm was causing the unresponsiveness he should be hypotensive. He’s tachypneic as well, we’ll come back to that.
The rate is a little irregular, a little over 3 big boxes wide through much of the EKG, but more like 2 big boxes wide in the early section. Using the Count-the-complexes-and-multiply-by-6 technique we get an average rate of just over 100.
What’s the rhythm. I don’t see obvious classic P waves. That being said, I wonder a little bit looking at the V5 rhythm strip:
Do you see extra deflections that don’t really make sense for being part of the ST wave repolarization?
Out of respect to Jesse who said he was bleeding blue for the NLCS I used blue dots. (Cubs blue, right?). It almost looks like there are P waves with a first degree AVB. I don’t know that I could prove that, but I’m suspicious. It’s a very wide QRS so a person could certainly consider V tach, but this would be a very slow rate for a typical V tach. (And if those are P waves then this can’t be V tach). What is frequently the answer when the rate is only mildly tachycardic but the QRS is very wide? Hyperkalemia. Again. This patient’s potassium was nearly 9. The combination of tachypnea and decreased mentation led the treating team to check the patients blood sugar … over 1000. The patient had become obtunded, gone into renal failure, and was close to a hyperkalemic death. Supporting the hyperkalemia hypothesis, look at the T waves in V4 and V5; they’re quite peaked.
A differential is never just one thing however, and a handful of people proposed a TCA overdose as a nice way to unify the Venn diagram overlap zone of young patient, coma, and wide QRS. Honestly I think they raise an excellent point. In addition to the wide QRS the EKG has right axis which can also be an indicator for TCA overdose (1,2). Bonus points therefore to the people who planned to give both calcium as well as a bicarb drip!
- Wolfe TR, Caravati EM, Rollins DE. Terminal 40-ms frontal plane QRS axis as a marker for tricyclic antidepressant overdose. Ann Emerg Med. 1989 Apr; 18(4): 348-51.
- Groleau G, Jotte R, Barish R. The electrocardiographic manifestations of cyclic antidepressant therapy and overdose: a review. J Emerg Med. 1990 Sept-Oct;8(5):597-605.